Hail, Beaver
- When
- November 24, 1:32 PM CST
- Where
- Beaver County, 2.22 mi E of Bryans Corner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -100.780
An atmosphere rich with moisture met with some strong upper level dynamics that sparked thunderstorms during the early afternoon of Tuesday the 24th. A line of thunderstorms swept through the central to eastern combined Oklahoma and Texas Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An atmosphere rich with moisture met with some strong upper level dynamics that sparked thunderstorms during the early afternoon of Tuesday the 24th. A line of thunderstorms swept through the central to eastern combined Oklahoma and Texas Panhandles. This narrow moderately moving line dropped hail up to one inch in diameter with lots of smaller hail that accumulated on surfaces up to one to two inches deep. At one point while moving through Roberts County even produced golf ball size hail causing damage to a sheriff's vehicle in Miami, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 24, 1:10 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 110 PM CST Tue Nov 24 2020 .MESOSCALE UPDATE... ...Severe weather possible in the eastern Panhandles today... Synopsis: A dynamic upper level system is currently crossing the Panhandles. A bit of severe weather is possible this afternoon (along with some blowing dust, and brief snow showers elsewhere). Mesoscale: A cold front arcs from roughly Beaver to Perryton to Borger and back up toward Boys Ranch. From a triple point located near Booker, TX southward to McLean, a surface trough/diffuse dryline was pushing east. Convective attempts/orphan anvils are mostly behind the sfc trough in the SE TX Panhandle. East of the trough, remaining SBCIN from slowly clearing morning clouds is keeping things in check. Storms have formed in the immediate wake of the cold front but are struggling in a only modestly accommodating elevated environment. This leaves a tight window in our area where sfc based convection may initiate and sustain, roughly an area bounded by Slapout, OK to the north, Miami to the west and Wellington to the south. The epicenter of this area is around Canadian. MLCAPE values pushing 1000 J/kg with ample deep layer shear (though mostly unidirectional) will support severe convection for any updrafts that are able to sustain. Threats: Winds in excess of 70 MPH and large hail up to 2" are the main concerns though an isolated tornado cannot be ruled out right along the TX/OK border near Canadian. Timing: Storms are firing early this afternoon behind the front, but the convection that would hold a better chance of being severe would form in the next hour or 2 ahead of it. Any severe convection that can form will be exiting stage east by around 5-6 PM. Simpson && .PREV DISCUSSION... /Issued 1150 AM CST Tue Nov 24 2020/ AVIATION...18Z TAFs Showers and a few thunderstorms will be noted around the terminals today. A cold front will continue to sweep through, turning breezy SW winds to the NW and ushering MVFR cigs back in for a few hours. Winds will begin to die off after sunset and skies will clear, leaving the second half of this TAF period with good VFR flying conditions. Simpson PREV DISCUSSION... /Issued 411 AM CST Tue Nov 24 2020/ SHORT TERM...Today and tonight. Very dynamic closed upper low over the Four Corners region this morning will approach the Panhandles by late today and this evening. Perturbations in the southwesterly upper flow ahead of the upper system will trigger isolated to scattered convection across the forecast area this morning through this evening. Best chances for convection will be mainly across the northeastern and eastern Texas Panhandle and the central and eastern Oklahoma Panhandle. Some storms could become severe mainly across the northeastern portions of the forecast area between about 19Z to 21Z today and 00Z or so Wednesday with large hail and damaging winds being the primary threats along and just ahead of a cold front. The cold front will advance south and east this morning as a surface low tracks out of far southeastern Colorado and far southwestern Kansas. The cold front should push into the northwestern portions of the Panhandles by mid to late morning and then across the remainder of the forecast area between 21Z today and 00Z Wednesday. Convection expected to linger into the evening hours across the northeastern Panhandles. With the strong cold air advection following the passage of the front, the rain may change over to or mix with snow mainly across the Oklahoma Panhandle and northwestern portions of the Texas Panhandle. Precip expected to end between 03Z and 06Z Wednesday as the main upper trough exits east away from the forecast area with decreasing cloudiness. 850 mb low level southerly jet 40 to 50 knots early this morning will mix down to the surface as skies begin to clear from southwest to northeast this morning. West and southwest winds will increase to around 25 to 30 mph with gusts near 40 to 45 mph by mid to late morning starting over the southwest and south central Texas Panhandle and then spreading north and east across the remainder of the forecast area by this afternoon. Patchy or areas of blowing dust will likely develop along and south of the Interstate 40 corridor across the far southern Texas Panhandle. Winds will remain strong and gusty following the passage of a cold front and will shift to the northwest and north. Winds will gradually diminish by late evening and overnight tonight. Schneider LONG TERM...Wednesday through Monday. Generally benign weather is anticipated Wednesday. The next cold front is slated to move across the OK and TX Panhandles on Thanksgiving Day. This frontal passage is in advance of another upper level storm system which is expected to affect the area Friday night through Sunday morning, the degree of which remains in question this far out in time as medium range models are still not in good agreement handling this feature. The 00Z GFS remains consistent in dragging a highly positively tilted upper level trof across the region Friday and Friday night and brings no precipitation to the area. Both the 00Z ECMWF and 00Z CMC models remain consistent as well in digging an upper level shortwave trof south southeastward and developing a closed upper level low pressure system south of the four corners region by late Friday afternoon, then tracking it eastward across our forecast area Saturday into Sunday morning. The 78 to 84 hour panels of the 00Z NAM are also hinting at a potential closed upper level low near the four corners region on Friday. Overall, the ECMWF remains the relatively wettest model while the GFS is driest. Given these medium range model discrepancies this far out in time, have gone with the consensus NBM pops and temps from Wednesday through Monday. Since the pattern is expected to amplify some, would not be too surprised if some semblance of a closed low develops in the vicinity of the four corners region during the time period discussed above if separation occurs between the northern and southern streams. The NBM appears to have captured this possibility with slgt chc to low end chc pops for Friday night through Sunday morning a good compromise at this time. Based on the progged atmospheric temperature profiles for this possible storm system, the potential exists for some sort of wintry precipitation, or at least a mix later Friday night into Saturday morning, and then again Saturday night into Sunday morning. Details on this possible storm system should become better defined as time gets closer, if the closed low scenario were to verify. However, if the GFS ends up verifying, no precipitation would occur Friday night through Sunday. Dry weather is anticipated Sunday afternoon and Monday. 02 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 9/29
Hazardous Weather Outlook National Weather Service Amarillo TX 347 AM CST Tue Nov 24 2020 OKZ001>003-TXZ001>020-317-242200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 347 AM CST Tue Nov 24 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Thunderstorms are possible today into early this evening across the Oklahoma and Texas Panhandles. A few storms may become strong to severe, mainly across central and eastern sections of the area. Large hail and damaging winds will be the primary hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary this afternoon. Please relay any information about observed severe weather to the National Weather Service in Amarillo while following all local, state, and CDC guidelines. 02
Special Weather Statement National Weather Service Amarillo TX 1149 AM CST Tue Nov 24 2020 OKZ002-241815- Texas OK- 1149 AM CST Tue Nov 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS COUNTY UNTIL 1215 PM CST... At 1149 AM CST, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Hardesty, or 20 miles northwest of Perryton, moving northeast at 40 mph. Half inch hail will be possible with this storm. Locations impacted include... Hardesty. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3654 10095 3650 10101 3650 10129 3690 10095 TIME...MOT...LOC 1749Z 220DEG 34KT 3655 10111 LFM
Special Weather Statement
National Weather Service Amarillo TX
1236 PM CST Tue Nov 24 2020
OKZ003-241900-
Beaver OK-
1236 PM CST Tue Nov 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER COUNTY UNTIL
100 PM CST...
At 1236 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Bryans Corner, or 9 miles northwest of Perryton,
moving northeast at 35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Bryans Corner, Balko and Boyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3667 10050 3650 10073 3650 10095 3659 10095
3676 10082 3686 10074
TIME...MOT...LOC 1836Z 215DEG 30KT 3652 10088
LFMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
132 PM CST TUE NOV 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM HAIL 2 E BRYANS CORNER 36.62N 100.78W
11/24/2020 M1.00 INCH BEAVER OK TRAINED SPOTTER
SPOTTER REPORT OF QUARTER SIZE HAIL.
&&
BIEDAThe Dodge City radar (KDDC), 146 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, November 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928715.